Tornadoes · United States · Montana · 2008
EF0 tornado, Alzada, Montana, August 10, 2008
This EF0 tornado ran 0.0 miles across Carter County on August 10, 2008, touching down at 12:39 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 10, 2008
- Touchdown
- 12:39 PM MDT (18:39 UTC)
- Lifted
- 12:48 PM MDT (18:48 UTC)
- On the ground
- 9 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Carter County
- Touchdown point
- 45.110, -104.550
- Lift-off point
- 45.110, -104.550
- Record number
- 0808101239-01
What the Weather Service recorded
A few severe thunderstorms producing hail, high winds and funnel clouds moved across portions of the Billings County Warning Area during the afternoon and early evening hours of the 9th and 10th.
Two funnel clouds were entwined into one and touched the ground.|Spotters were also able to see a debris cloud.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the tornado touched down at Aug 10, 9:17 AM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 9:17 AM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
917 AM MDT SUN AUG 10 2008
.SHORT TERM...VALID FOR TDY AND MON...
DEEP UPPER LOW OVER BRITISH COLUMBIA ADVANCING EAST SLOWLY. UPPER
TROUGH WAS ADVANCING THROUGH THE GREAT BASIN AND DRIVING THE
UPPER RIDGE THAT HAS BEEN OVER THE STATE EASTWARD. SHORTWAVE
ENERGY ROTATING AROUND THE LOW KICKING INTO EASTERN IDAHO THIS
MORNING. THIS WAVE WILL CONTINUE TO PUSH EAST AND NORTHEAST
TODAY. DEEPEST MOISTURE HAS CERTAINLY PUSHED EAST WITH
PRECIPITABLE WATER AMOUNTS FALLING TO AROUND .6 INCHES AT BOISE.
SALT LAKE STILL REPORTED .96 INCHES OF PRECIPITABLE WATER ON 12Z
SOUNDING HOWEVER...WITH RIVERTON THE SAME...SO JUICE WAS STILL
AROUND. UPPER TROUGH WORKING EAST SLOWLY TODAY WILL PUSH THIS
MOISTURE EAST SOME...BUT ENOUGH TO WORK WITH TODAY WITH STRONG
CONVECTION. LOW LEVELS DRIED OUT QUITE A BIT YESTERDAY AFTERNOON
OVER CENTRAL AND WESTERN ZONES...AND DO EXPECT SOME LOWERING OF
DEWPOINTS THIS AFTERNOON AS THE ATMOSPHERE MIXES OUT. ACARS AND
VAD WIND PROFILER SHOWING A LITTLE DIFFERENT WIND PATTERN TODAY
WITH A SLIGHT TURN TO THE SOUTH ABOUT 4 THOUSAND FEET ABOVE THE
SURFACE AND MAY PREVENT TOTAL DRYING TODAY. DEWPOINTS WERE LOWER
THIS MORNING OVER THE AREA...BUT BASED ON ACARS DATA AND
VWP...NOT EXPECTING QUITE AS BIG OF A DROP OFF IN DEWPOINT
TEMPERATURES THIS AFTERNOON. THIS SHOULD HELP TO MAINTAIN A
LITTLE MORE CAPE OVER CENTRAL AND WESTERN ZONES. JET MAX SLIDING
UP INTO THE AREA THIS AFTERNOON. SPC HAS PUSHED SLIGHT RISK OF
SEVERE FARTHER WEST ON 13Z FORECAST...AND THAT MAKES TOTAL SENSE.
PUSHED SEVERE BACK TO COVER THE ENTIRE AREA THIS AFTERNOON AND
EVENING. HIGH TEMPERATURE/DEWPOINT SPREADS THIS AFTERNOON OVER
THE WEST COULD LEAD TO SEVERE WIND GUSTS AS HAPPENED YESTERDAY IN
LIVINGSTON...SO WENT WITH SEVERE WORDING THERE TOO. MAY BE ABLE
TO PULL THIS BACK FOR AFTERNOON PACKAGE AS FORCING MOVES EAST.
TEMPERATURES WILL BE A LITTLE TRICKY TODAY....AS BATCH OF CLOUDS
MOVING INTO THE AREA FROM NORTHWEST WYOMING. CLOUDS SHOULD EXIT
THE AREA BY NOON AND LEAVE BEHIND SUNSHINE. HAVE A WARM START
ACROSS THE AREA...SO LEFT HIGHS ALONE. BASED ON VWP AND ACARS
DATA NOT SURE WINDS WILL TURN EAST OVER CENTRAL ZONES THIS
AFTERNOON...SO TURNED THEM MORE SOUTHERLY. NOTHING FURTHER.
HUMPHREY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS DISAGREE MORE TONIGHT THAN THEY DID LAST NIGHT. AS A
RESULT...FORECASTER CONFIDENCE IS EVEN A BIT LOWER WITH THIS
PACKAGE. THE GFS IS STILL FORECASTING AN UPPER LOW TO MOVE FROM
WEST TO EAST ACROSS CANADA. BUT THIS TIME IT PLACES THE LOW MUCH
FURTHER NORTH THAN ALONG THE BORDER LIKE LAST NIGHT. THE LOW IS
WELL NORTHEAST OF THE STATE BY WEDNESDAY MORNING LEAVING MAINLY A
ZONAL FLOW WITH A FEW EMBEDDED DISTURBANCES ACROSS THE STATE.
HOWEVER...THE ECMWF KEEPS THE LOW FURTHER SOUTH ALONG THE
CANADIAN BORDER BEFORE SHIFTING IT A BIT NORTH BY WEDNESDAY.
BY LATER IN THE WEEK...THE ECMWF DROPS THE LOW STRAIGHT SOUTH
INTO SOUTH DAKOTA WHILE THE GFS REMAINS IN CANADA BUT DOES SPLIT
OFF A PIECE OF ENERGY INTO SOUTH DAKOTA. AT THE SAME TIME...BOTH
MODELS NOW SHOWING AN AMPLIFIED RIDGE TO MOVE OVER IDAHO AND MOST
OF MONTANA. THIS WOULD RESULT IN MUCH WARMER TEMPERATURES TOWARD
THE END OF THE WEEK. ANOTHER DIFFERENCE FROM LAST NIGHT IS THAT
THE GFS NO LONGER RETROGRADES THE LOW SOUTHWEST INTO MONTANA. AS
A RESULT OF ALL THE ABOVE...WILL CONTINUE WITH JUST A SLIGHT POP
CHANCE AT TIMES THROUGHOUT THE WEEK WITH THE BEST CHANCES ACROSS
THE EAST. AS FOR TEMPERATURES...DUE TO SO MUCH UNCERTAINTY...WILL
KEEP READINGS CLOSE TO NORMAL FOR NOW. HOOLEY
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A KBIL-
KSHR LINE THIS MORNING. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED THIS AFTERNOON WEST OF KBIL THEN SPREADING EASTWARD
DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH THE THREATS BEING LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. VFR CONDITIONS WILL PREVAIL BUT MVFR TO IFR
CONDITIONS WILL BE LIKELY IN AND NEAR THUNDERSTORMS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 093 060/084 054/084 055/089 055/084 057/086 057/086
3/T 42/T 10/U 11/U 11/U 11/U 11/U
LVM 088 049/082 044/085 045/089 045/085 046/087 046/088
3/T 41/U 00/U 11/B 11/B 11/U 12/T
HDN 095 059/085 052/086 055/092 055/087 055/087 055/088
3/T 42/T 10/U 11/U 11/U 11/U 11/U
MLS 094 063/084 056/085 057/091 057/088 059/089 059/090
4/T 53/T 10/U 12/T 12/T 11/U 11/U
4BQ 092 061/083 053/084 056/092 056/089 055/087 055/088
4/T 53/T 10/U 12/T 12/T 22/T 22/T
BHK 091 059/083 052/085 055/088 055/086 056/087 056/088
4/T 53/T 11/U 12/T 22/T 22/T 11/U
SHR 088 055/083 049/084 051/089 051/085 050/086 050/087
4/T 42/T 00/U 11/B 11/B 21/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 10, 3:32 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 332 AM MDT SUN AUG 10 2008 MTZ028>042-056>058-063>068-WYZ098-099-110945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 332 AM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE CONTAINING DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
6.7 hours before the tornado, 176 km from the path. August 10, 2008.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 222 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Hulett (W43), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 175 km away, was scanning. The volume nearest the touchdown began at 18:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.